Translator Disclaimer
June 2021 Inference of large modified Poisson-type graphical models: Application to RNA-seq data in childhood atopic asthma studies
Rong Zhang, Zhao Ren, Juan C. Celedón, Wei Chen
Author Affiliations +
Ann. Appl. Stat. 15(2): 831-855 (June 2021). DOI: 10.1214/20-AOAS1413

Abstract

Recent advances in next-generation sequencing technology have yielded huge amounts of transcriptomic data. The discreteness and the high dimensions of RNA-seq data have posed great challenges in biological network analysis. Although estimation theories for high-dimensional modified Poisson-type graphical models have been proposed for the network analysis of count-valued data, the statistical inference of these models is still largely unknown. We herein propose a two-step procedure in both edgewise and global statistical inference of these modified Poisson-type graphical models using a cutting-edge generalized low-dimensional projection approach for bias correction. Extensive simulations and a real example with ground truth illustrate asymptotic normality of edgewise inference and more accurate inferential results in multiple testing compared to the sole estimation and the inferential method under normal assumption. Furthermore, the application of our method to novel RNA-seq data of childhood atopic asthma in Puerto Ricans demonstrates more biologically meaningful results compared to the sole estimation and the inferential methods based on Gaussian and nonparanormal graphical models.

Funding Statement

The first and second authors were supported in part by NSF Grant DMS-1812030.
The third and fourth authors were supported by NIH Grants HL079966, HL117191, and MD011764.

Acknowledgments

The authors are grateful to the four anonymous referees, an Associate Editor and the Editor for their highly valuable comments that improved the quality of this paper.

Citation

Download Citation

Rong Zhang. Zhao Ren. Juan C. Celedón. Wei Chen. "Inference of large modified Poisson-type graphical models: Application to RNA-seq data in childhood atopic asthma studies." Ann. Appl. Stat. 15 (2) 831 - 855, June 2021. https://doi.org/10.1214/20-AOAS1413

Information

Received: 1 October 2019; Revised: 1 October 2020; Published: June 2021
First available in Project Euclid: 12 July 2021

Digital Object Identifier: 10.1214/20-AOAS1413

Keywords: asthma genomics , asymptotic normality , bias correction , multiple testing , Poisson graphical model , RNA-seq data

Rights: Copyright © 2021 Institute of Mathematical Statistics

JOURNAL ARTICLE
25 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.15 • No. 2 • June 2021
Back to Top